How can I get relief from lymphodema?
For 3 years, I have had trouble with my legs swelling up. Both of my legs are often puffy and they often itch and sometimes even hurt. Frequently, they appear rashy - red with bumps. Anti-itch lotions and cortizone creams do not help. There is a little relief when I elevate my legs, but the relief is never permanent. I wrap them up every day, but the relief from that is only temporary.
Edema in the lower legs can be do to one of many different things. Lymphedmea typically occurs when a lymphatic vessels has been obstructed after an infection or a surgery. Edema in both legs is not likely to be lymphedema unless there is something else in your past medical history you did not mention. If you are younger, and without any other medical problems, then your lower leg edema is most likely do to venous insufficiency. This is where blood pools in the veins of the legs and has trouble getting transported back to the heart. The end result is that fluid seeps out into the tissues from the blood. In older people with a history of high blood pressure, or a history of heart blockages, heart failure is one of the common causes of lower leg swelling. Less common causes include kidney failure and liver failure. You may warrant referral to a specialist to help treat your edema, but I can't tell from your description what is causing it. Therefore, I suggest that you schedule an appointment to see you primary care physician. He or she can take a close look at your legs, review your medical history, order some routine blood work, and determine what the issue is. Good luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.